Adverse ophthalmic reactions associated with poppers use

January 1, 2013

Users of poppers have experienced visual impairment and maculopathy in a UK case series

Though poppers have been considered by scientific experts to present a low risk to physical and mental health, there have been reports of 'poppers maculopathy' since 2007, when (due to legislative changes) the most commonly used compound in poppers was changed from isobutyl nitrite to isopropyl nitrite.

Clinical issues observed

Of the seven patients included in the series, two had used poppers regularly over a period of 20 and 14 years and had begun to notice visual impairment over the preceding two years, while the remaining five patients each reported taking the substances for the first or only time within the previous two weeks. The habitual poppers users took longer to diagnose (median: 16 months) and presented with more severe initial symptoms compared with first- or one-time users.